Alert archive / Wyoming / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 49, NWS Riverton, WY

July 6, 2019Natrona County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Jul 6, 2019, 4:57 PM MDT for Natrona County, Wyoming. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2019, 4:57 PM MDT (22:57 UTC)
Expired
Jul 6, 2019, 5:33 PM MDT
In force
36 min
Issued by
NWS Riverton, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Natrona County, WY

The radar

The Riverton/Lander radar (KRIW), 161 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 11.0 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2019-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2019-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1291 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

753 
WUUS55 KRIW 062257
SVRRIW
WYC025-062345-
/O.NEW.KRIW.SV.W.0049.190706T2257Z-190706T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Riverton WY
457 PM MDT Sat Jul 6 2019

The National Weather Service in Riverton has issued a

* Severe Thunderstorm Warning for...
  East central Natrona County in central Wyoming...

* Until 545 PM MDT.

* At 457 PM MDT, a severe thunderstorm was located near Emigrant Gap,
  which is 11 miles west of Casper, moving northeast at 10 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Mills around 535 PM MDT.
  Northern Casper, Bar Nunn and Homa Hills around 545 PM MDT.

Other locations impacted by this severe thunderstorm include
Casper-Natrona County International Airport and Casper Events Center.

This includes Interstate 25 between mile markers 187 and 204.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Riverton.

&&

LAT...LON 4281 10665 4288 10670 4311 10636 4287 10618
TIME...MOT...LOC 2257Z 241DEG 10KT 4289 10654 

HAIL...1.00IN
WIND...<50MPH
 
$$

Hulme
2 follow-up statements
196 
WWUS55 KRIW 062323
SVSRIW

Severe Weather Statement
National Weather Service Riverton WY
523 PM MDT Sat Jul 6 2019

WYC025-062345-
/O.CON.KRIW.SV.W.0049.000000T0000Z-190706T2345Z/
Natrona-
523 PM MDT Sat Jul 6 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR EAST CENTRAL NATRONA COUNTY...

At 523 PM MDT, a severe thunderstorm was located near Bar Nunn, which
is 8 miles northwest of Casper, moving northeast at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Homa Hills around 545 PM MDT.

Other locations impacted by this severe thunderstorm include
Casper-Natrona County International Airport.

This includes Interstate 25 between mile markers 196 and 204.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Riverton.

&&

LAT...LON 4290 10651 4296 10658 4311 10636 4298 10626
TIME...MOT...LOC 2323Z 241DEG 10KT 4293 10645 

HAIL...1.00IN
WIND...60MPH
 
$$

Hulme
894 
WWUS55 KRIW 062333
SVSRIW

Severe Weather Statement
National Weather Service Riverton WY
533 PM MDT Sat Jul 6 2019

WYC025-062343-
/O.CAN.KRIW.SV.W.0049.000000T0000Z-190706T2345Z/
Natrona-
533 PM MDT Sat Jul 6 2019

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL NATRONA COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail and
gusty winds are still possible with this thunderstorm.

LAT...LON 4290 10651 4296 10658 4311 10636 4298 10626
TIME...MOT...LOC 2324Z 241DEG 10KT 4294 10641 

$$

Hulme

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 12:55 PM MDT, 4 hours 2 minutes earlier.

Area forecast discussion, Jul 6, 12:55 PM MDT, 4 hours 2 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1255 PM MDT Sat Jul 6 2019

.SHORT TERM...This afternoon through Sunday

The remnant frontal boundary from Thursday will retreat back
northward along the Divide by midday today. This will open the Gulf
moisture back into areas east of the Divide, making these areas
unstable once again. As has been the case this week, dewpoints in
the 40s and 50s will continue today. CAPE values of 1500 to 2500
J/kg and LI's of minus 6 to minus 8 will also return as a result of
this returning Gulf moisture. The main areas of this instability
will be Fremont and Natrona counties, but the Bighorn Basin and
Johnson County will have similar conditions. A weak shortwave moving
northward from UT will help kick off thunderstorms early this
afternoon. Mostly clear skies this morning will lead to an
increasing CU field over the western mountains, due to differential
heating. Additional showers and thunderstorms will also develop over
southern portions, as a result of the aforementioned shortwave.
These areas will continue to increase in coverage and begin to move
to the east-northeast through 21Z. Virga showers and/or dry
thunderstorms are likely this afternoon over southern and
southwestern portions, as dewpoints and relative humidity will be
much lower compared to east of the Divide.

As mentioned from the last couple of shifts, severe thunderstorms
will be likely east of the Divide this afternoon with large hail
being the main threat. In addition to the conditions mentioned
above, directional shear will be the main component for a tornado
threat this afternoon. However, wind speeds with this shear remain
weak. So severe wind gusts are not expected. Storms will begin to
end from west to east early this evening, with the bulk of activity
ending or exiting the CWA by sunset.

Dry conditions will be in place tonight, with partly cloudy skies. A
ridge axis from the high centered over the Southern Plains will
rebuild over the region Sunday. As a result, 700mb temperatures will
warm to 13C to 15C across much of the forecast area. Part of this
will also be a result of drier SW winds from the mid levels to the
surface. This will then push the low level moisture north and east.
Thus, thunderstorms Sunday afternoon will be less severe. Also, the
warmer 700mb temps will cap some of the potential convection. For
reference, 16C is a hard cap for convection from forming. A
shortwave moving northward from the Great Basin tonight will move
over ID and SW MT Sunday, helping to develop thunderstorms over the
Absarokas. Thunderstorms from Cody to Lovell will have the best
chance to be strong to possibly severe.

.LONG TERM...Sunday Night through Saturday
Issued at 12:55 PM Sat 6 Jul 2019

The ridge building across Wyoming Sunday night will decrease the
chance of convective activity across all but the far northern areas
of the CWA. Monday through Tuesday will see the ridge shifting to
the east with a shortwave replacing it. This will give the
convection a better chance of developing in the afternoon and
evening for the north on Monday, then across all but the far south
by Tuesday morning. The pressure gradient will increase across the
south for gusty winds and possibly elevated fire conditions.
Temperatures will be cooler on Monday and Tuesday with increased
cloud cover and shower activity.

Strong upper level ridging will move in again for Wednesday and
Thursday with the main storm track across the extreme northern
Rockies into S. Canada. This will bring a warming trend and drier
conditions for the CWA. Thursday could see isolated shower activity
in the northwest with a weak wave transiting the pattern. Highs on
Thursday will be about 5 to as much as 10 degrees above average.

The upper high flattens a bit Friday and Saturday with a modest
westerly mid-level flow over the region. Enough moisture and
instability for diurnal thunderstorms each day with an emphasis
across the northern and central areas. &&

.AVIATION...For the 18Z TAFS through 18Z Sunday

Mostly clear skies with areas of mid to high level clouds moving
over portions west of the Divide. Increasing clouds over the
mountains through 20Z will lead to scattered showers and
thunderstorms this afternoon. This activity will begin over
western and southern portions, spreading east-northeast this
afternoon. Storms vicinity KCOD, KWRL, KLND, KRIW, and KCPR could
be severe. All activity across the area should end by 06Z. VFR
conditions are expected at the terminal sites through the period,
although brief MVFR to IFR conditions will be possible in any
thunderstorm.

&&

.FIRE WEATHER...

Scattered showers and thunderstorms will develop over western and
southern portions this afternoon, spreading to the east-northeast.
Severe thunderstorms will be possible east of the Divide.
Dry thunderstorms expected over zones 277, 278, 279 and 289, 414
and 416. Storms are expected to end/exit the area by sunset this
evening. Mixing and smoke dispersal will range from fair to good
in portions of the basins to very good in the west and south.
Elevated fire conditions could return across the south Sunday, as
gusty southwest winds and critical RH values occur.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...LaVoie
LONG TERM...Swanson
AVIATION...LaVoie
FIRE WEATHER...LaVoie
Hazardous weather outlook, Jul 6, 1:37 AM MDT, 15 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
137 AM MDT Sat Jul 6 2019

WYZ001>020-022>030-071200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
137 AM MDT Sat Jul 6 2019

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Strong to locally severe thunderstorms possible this afternoon and
evening. The best chances of severe thunderstorms will be in
Johnson and Natrona Counties.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday...Isolated thunderstorms in northern Wyoming. Elevated fire
behavior possible in southern Wyoming.

Monday...Isolated to scattered thunderstorms. Elevated fire
behavior possible again in southern Wyoming.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

TEAM RIVERTON

In the hours before

Special weather statement, Jul 6, 3:30 PM MDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Riverton WY
330 PM MDT Sat Jul 6 2019

WYZ005-006-062215-
Southeast Big Horn Basin-Southwest Big Horn Basin-
330 PM MDT Sat Jul 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HOT SPRINGS AND CENTRAL
WASHAKIE COUNTIES UNTIL 415 PM MDT...

At 329 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Hamilton Dome, which is 16 miles northwest of
Thermopolis, moving east at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Lucerne, Kirby and Winchester around 355 PM MDT.
  Wyoming Boys School around 410 PM MDT.
  Worland Municipal Airport around 415 PM MDT.

Other locations impacted by this storm include Hot Springs County
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Brief heavy rain will occur with this storm.

&&

LAT...LON 4370 10852 4396 10859 4404 10770 4378 10764
TIME...MOT...LOC 2129Z 264DEG 29KT 4383 10845

AR
Special weather statement, Jul 6, 4:25 PM MDT, 32 minutes before
Special Weather Statement
National Weather Service Riverton WY
425 PM MDT Sat Jul 6 2019

WYZ020-022-062300-
Casper Mountain-Natrona County Lower Elevations-
425 PM MDT Sat Jul 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL NATRONA COUNTY UNTIL
500 PM MDT...

At 425 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Emigrant Gap, which is 17 miles west of Casper,
moving east at 20 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Emigrant Gap around 445 PM MDT.
  Mills, Red Butte, Paradise Valley and Beartrap Meadows County Park
  around 500 PM MDT.

Other locations impacted by this storm include Casper Mountain,
Casper-Natrona County International Airport, Fort Caspar Campground,
Central Wyoming Fairgrounds, Bessemer Bend, Rotary Park and Casper
Mountain County Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4267 10673 4268 10674 4269 10676 4276 10680
      4294 10640 4268 10629
TIME...MOT...LOC 2225Z 253DEG 17KT 4275 10666

Hulme
Special weather statement, Jul 6, 4:35 PM MDT, 22 minutes before
Special Weather Statement
National Weather Service Riverton WY
435 PM MDT Sat Jul 6 2019

WYZ019-062300-
Green Mountains and Rattlesnake Range-
435 PM MDT Sat Jul 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FREMONT COUNTY UNTIL
500 PM MDT...

At 433 PM MDT, Doppler radar was tracking a strong thunderstorm 2
miles south of Sweetwater Station, which is 19 miles west of Jeffrey
City, moving east at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Jeffrey City around 500 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Brief heavy rain will occur with this storm.

&&

LAT...LON 4235 10831 4251 10833 4265 10757 4237 10753
TIME...MOT...LOC 2233Z 256DEG 34KT 4246 10823

AR
Special weather statement, Jul 6, 4:43 PM MDT, 14 minutes before
Special Weather Statement
National Weather Service Riverton WY
443 PM MDT Sat Jul 6 2019

WYZ020-062315-
Natrona County Lower Elevations-
443 PM MDT Sat Jul 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL NATRONA COUNTY UNTIL
515 PM MDT...

At 443 PM MDT, Doppler radar was tracking a strong thunderstorm over
Antelope Hills, which is 17 miles north of Casper, moving east at 25
mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central
Natrona County.

This includes Interstate 25 between mile markers 199 and 210.

LAT...LON 4303 10655 4313 10650 4322 10607 4296 10607
TIME...MOT...LOC 2243Z 273DEG 22KT 4308 10633

Hulme
Special weather statement, Jul 6, 4:51 PM MDT, 6 minutes before
Special Weather Statement
National Weather Service Riverton WY
451 PM MDT Sat Jul 6 2019

WYZ020-062315-
Natrona County Lower Elevations-
451 PM MDT Sat Jul 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL NATRONA COUNTY UNTIL
515 PM MDT...

At 451 PM MDT, Doppler radar was tracking a strong thunderstorm near
Emigrant Gap, which is 11 miles west of Casper, moving northeast at
15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Homa Hills around 515 PM MDT.

Other locations impacted by this storm include Casper-Natrona County
International Airport.

This includes Interstate 25 between mile markers 197 and 198.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4282 10666 4289 10674 4303 10652 4299 10627
TIME...MOT...LOC 2251Z 241DEG 13KT 4290 10655

Hulme

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 3:30 PM MDTSpecial Weather StatementRIWHot Springs, Washakie45 min
Jul 6, 4:25 PM MDTSpecial Weather StatementRIWNatrona35 min
Jul 6, 4:35 PM MDTSpecial Weather StatementRIW25 min
Jul 6, 4:43 PM MDTSpecial Weather StatementRIWNatrona32 min
Jul 6, 4:51 PM MDTSpecial Weather StatementRIWNatrona24 min
Jul 6, 5:01 PM MDTSpecial Weather StatementRIW29 min
Jul 6, 5:13 PM MDTSpecial Weather StatementRIWNatrona32 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.